New deadly drug has arrived in Denmark – The Post

New deadly drug has arrived in Denmark

On the occasion the legislators have made the synthetic drug an illegal high, the manufacturers have merely changed the composition

October 31st, 2014 10:14 am| by admin
Facebooktwittergoogle_pluspinterestmail

The health authority Sundhedsstyrelsen is concerned that a new designer drug, 'spice', is gaining a foothold in Denmark as it is a legal high that can potentially kill users.

Over the last couple of years, the Danish poison hotline Giftlinjen i Danmark has received about 60 calls regarding people who have been poisoned by spice, a kind of synthetic cannabis, after buying it through mail order.

”The drugs we hear about at Giftlinjen have typically arrived from Sweden,” Kim Dalhoff, a doctor and professor at Giftlinjen, told Metroxpress newspaper.

”First they spread in the US, then Sweden and then Denmark, so there is great risk that spice will become widespread – if it isn't already.”

Across the Øresund in Sweden, the authorities have been battling the drug for a few months now and those efforts will have not abated after a 22-year-old man died on Wednesday after an overdose of the drug.

READ MORE: Successful drug injection rooms to be open at night

Constantly changing
But it's a difficult drug to fight, because the producers change the drug's composition every time the health authorities ban a version of it.

"We are always a little behind the producers here, because as soon as we can ban the new drugs, the producers change the chemical composition,” Kari Grasaasen, a consultant with Sundhedsstyrelsen, told Metroxpress.

The police in Denmark said that they are aware of spice, but had not yet seized any of the drug – which is synthetic cannabis that has added herbs, incense or other leafy materials sprayed with lab-synthesised liquid chemicals. Spice, which is smoked like cannabis,, first arrived in the US in 2008.

Symptoms of a spice overdose or poisoning is a high pulse, vomiting, high blood pressure, heart pain and, in a worst case scenario, cardiac arrest.